Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Nashville, TN

January 22, 1997Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 22, 1997, 8:32 AM CST for Davidson County, Williamson County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1997, 8:32 AM CST (14:32 UTC)
Expired
Jan 22, 1997, 9:15 AM CST
In force
43 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 436 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
436 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 221431 RRA
SVRBNA
TNC037-165-187-189-221515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
832 AM CST WED JAN 22 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY...SUMNER COUNTY...WILLIAMSON COUNTY
   ...WILSON COUNTY
 
AT 830 AM CST A LINE OF THUNDERSTORMS WAS MOVING EAST AT 35 MPH FROM
PARTLAND TO NASHVILLE TO JUST WEST OF FRANKLIN. WIND GUSTS NEAR 70 MPH
ARE LIKELY WITH THESE STORMS.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNIVNG...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:34 AM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jan 22, 2:34 AM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CST WED JAN 22 1997

ALTHOUGH CLUSTER OF TSTMS NR BNA CAUSED A LTL STIR OVER
THE LAST HR OR SO, BLV MAIN SVR WX THREAT WILL BE LATER TDY
AS CDFNT PUSHES INTO THE REGION. WE MAY BE LOOKING AT A SIMILAR
PROBLEM POSED BY THE LOW TOP SHOWERS/THUNDERSTORMS THAT WERE
WARNED ON JUST RECENTLY. VAD WIND PROFILE SHOWS 50 KT JET ONLY
A COUPLE THOUSAND FEET OFF THE GROUND, AND BASE VEL PROFILES
ASSOCIATED WITH THE FAST-MOVING TSTMS JUST E OF BNA TONIGHT
SUGGESTED THAT 36-50KT WINDS WERE PRETTY MUCH RIGHT ON THE
GROUND. THIS TYPE OF LOW-TOP SVR WX EVENT IS VERY SIMILAR TO
THE STORMS THAT PRODUCED DAMAGE IN THE BNA AREA JUST A WEEK OR
SO AGO. THEY LOOK BENIGN ON MOST REFL MAPS, BUT ARE ABLE TO
EASILY DRAW HIGH WNDS TO THE SFC THRU REAR-INFLOW JETS AND
PRECIP "DOWNLOADING".

WND PROFILE CONDITIONS SHOULD BE SIMILAR WHEN CDFNT MOVES
INTO THE AREA LATER TDY, THUS A MORE WELL-DEFINED SVR WX
THREAT COULD DEVELOP THEN. WV LOOPS CONT TO SHOW THE INTRODUCTION
OF DRY AIR INTO THE BACK OF THE TSTSM OVER ARKANSAS, ALTHOUGH
MODELS INDICATE GENERAL ATMOSPHERIC INSTABILITY IN OUR AREA SHOULD
REMAIN ONLY MARGINAL. HOWEVER, AS LONG AS LOW LVL JET REMAINS
STRONG AND CLOSE TO THE GROUND BLV SVR WX THREAT DUE TO HIGH WND
WILL REMAIN WITH US AS WELL.

CURRENT FCST LOOKS TO BE IN GOOD SHAPE AND SHOULD REQUIRE FEW
CHANGES. HOWEVER, RECENT SHOWERS DROPPED TEMP TO 49 DEGS AT
THE AIRPORT, AND BELIEVE WE MAY HAVE TROUBLE RECOVERING TO OUR
PROJECTED HIGH IN THE LOWER 60S. MIGHT TRIM BACK CURRENT MAX
TEMP FCST JUST A BIT, ALTHOUGH WOULDN'T GO ANY LOWER THAN UPPER
50S AT BNA.

BNA  60/40/51/38 +100

In the hours before

Special weather statement, Jan 22, 4:55 AM CST, 3 hours 37 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-221905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST WED JAN 22 1997

  ... A WINDY AND STORMY DAY EXPECTED IN MIDDLE TENNESSEE ...

        ... A WIND ADVISORY IS IN EFFECT FOR THE AREA...

A COLD FRONT...PUSHING IN FROM THE WEST...WILL PRODUCE SOME WINDY
AND STORMY WEATHER IN MIDDLE TENNESSEE TODAY.  SUSTAINED WINDS WILL
INCREASE TO BETWEEN 20 AND 30 MPH BY AFTERNOON...WITH GUSTS TO NEAR
40. THUNDERSTORMS THAT OCCUR COULD EASILY PRODUCE EVEN STRONGER
WINDS...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. ANY LIGHT WEIGHT
ITEMS LEFT OUTSIDE TODAY...SUCH AS TRASH CANS AND BOXES...WILL LIKELY
BECOME PLAYTHINGS FOR THE WIND. CERTAIN ACTIVITIES TODAY WILL
PRESENT AN INCREASED CHALLENGE...INCLUDING SUCH THINGS AS DRIVING
(AND CONTROLLING) HIGH PROFILE VEHICLES AS WELL AS NAVIGATING AREA
LAKES AND WATERWAYS. BOATERS SHOULD REALIZE THAT CHOPPY AND
TURBULENT CONDITIONS ARE EXPECTED ON AREA LAKES...AND CAUTION IS
STRONGLY ADVISED.

ONE OF THE GREATEST SEVERE WEATHER THREATS TODAY WILL BE HIGH WIND...
AND THE ATMOSPHERIC CONDITIONS ARE SUCH THAT SOME THUNDERSTORMS COULD
BE ACCOMPANIED BY WIND GUSTS TO 50 MPH OR MORE. REMEMBER...
SEVERE THUNDERSTORMS CAN SOMETIMES STRIKE WITH VERY LITTLE...OR NO...
ADVANCED WARNING. ALWAYS BE PREPARED TO TAKE QUICK ACTION WHEN
THUNDERSTORMS MOVE INTO YOUR AREA...AND LISTEN TO A RELIABLE SOURCE
OF WEATHER INFORMATION FOR ANYt WATCHES OR WARNINGS THAT MIGHT BE
ISSUED.
Special weather statement, Jan 22, 5:00 AM CST, 3 hours 32 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-221905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST WED JAN 22 1997

  ... A WINDY AND STORMY DAY EXPECTED IN MIDDLE TENNESSEE ...

        ... A WIND ADVISORY IS IN EFFECT FOR THE AREA...

A COLD FRONT...PUSHING IN FROM THE WEST...WILL PRODUCE SOME WINDY
AND STORMY WEATHER IN MIDDLE TENNESSEE TODAY.  SUSTAINED WINDS WILL
INCREASE TO BETWEEN 20 AND 30 MPH BY AFTERNOON...WITH GUSTS TO NEAR
40. THUNDERSTORMS THAT OCCUR COULD EASILY PRODUCE EVEN STRONGER
WINDS...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. ANY LIGHT WEIGHT
ITEMS LEFT OUTSIDE TODAY...SUCH AS TRASH CANS AND BOXES...WILL LIKELY
BECOME PLAYTHINGS FOR THE WIND. CERTAIN ACTIVITIES TODAY WILL
PRESENT AN INCREASED CHALLENGE...INCLUDING SUCH THINGS AS DRIVING
(AND CONTROLLING) HIGH PROFILE VEHICLES AS WELL AS NAVIGATING AREA
LAKES AND WATERWAYS. BOATERS SHOULD REALIZE THAT CHOPPY AND
TURBULENT CONDITIONS ARE EXPECTED ON AREA LAKES...AND CAUTION IS
STRONGLY ADVISED.

ONE OF THE GREATEST SEVERE WEATHER THREATS TODAY WILL BE HIGH WIND...
AND THE ATMOSPHERIC CONDITIONS ARE SUCH THAT SOME THUNDERSTORMS COULD
BE ACCOMPANIED BY WIND GUSTS TO 50 MPH OR MORE. REMEMBER...
SEVERE THUNDERSTORMS CAN SOMETIMES STRIKE WITH VERY LITTLE...OR NO...
ADVANCED WARNING. ALWAYS BE PREPARED TO TAKE QUICK ACTION WHEN
THUNDERSTORMS MOVE INTO YOUR AREA...AND LISTEN TO A RELIABLE SOURCE
OF WEATHER INFORMATION FOR ANY WATCHES OR WARNINGS THAT MIGHT BE
ISSUED.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 1:52 AM CSTSevere Thunderstorm WarningOHXSumner, Wilson38 min
Jan 22, 2:05 AM CSTSevere Thunderstorm WarningOHXMacon25 min
Jan 22, 8:32 AM CSTSevere Thunderstorm WarningOHXSumner, Wilson43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.